Advertisement

 

 

Metformin-Associated Lactic Acidosis: A Case Report.

Metformin-Associated Lactic Acidosis: A Case Report.
Author Information (click to view)

Umeda T, Minami T, Bartolomei K, Summerhill E,


Umeda T, Minami T, Bartolomei K, Summerhill E, (click to view)

Umeda T, Minami T, Bartolomei K, Summerhill E,

Advertisement

Drug safety – case reports 2018 02 095(1) 8 doi 10.1007/s40800-018-0076-1
Abstract

A 54-year-old woman with type 2 diabetes mellitus, hypertension, and peripheral vascular disease developed life-threatening lactic acidosis during treatment with metformin for type 2 diabetes. The woman received metformin at 1000 mg orally twice a day for type 2 diabetes. She presented to our emergency department with a 3-day history of severe watery diarrhea, nausea, and vomiting. Her grandson whom she cared for had gastroenteritis several days prior to the onset of her symptoms. She was confused and hypotensive with a blood pressure of 70/39 mmHg. Her initial laboratory findings were remarkable with an arterial blood gas pH 6.57, HCO[Formula: see text] 2 mEq/L, anion gap 30 mmol/L, and lactate 16.3 mmol/L. She was diagnosed with severe lactic acidosis. Metformin was discontinued. Upon arrival in the emergency department, she became unresponsive and experienced a pulseless electrical activity cardiac arrest. After resuscitation, her severe acidemia persisted despite aggressive intervention with volume resuscitation and vasopressors, leading to the initiation of renal replacement therapy. After multiple dialysis treatments, her severe acidemia resolved. Serum metformin concentration from presentation ultimately returned to 42 mcg/mL (therapeutic concentration: 1-2 mcg/mL). She was discharged from the hospital on day 15 without any neurologic complications. A Naranjo assessment score of 8 was obtained, indicating a probable relationship between the patient’s lactic acidosis and her use of the suspect drug.

Submit a Comment

Your email address will not be published. Required fields are marked *

three × 4 =

[ HIDE/SHOW ]